Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 21, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Dec 20, 2017, 8:20 AM CST for DeKalb County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2017, 8:20 AM CST (14:20 UTC)
- Expired
- Dec 20, 2017, 12:15 PM CST
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
672
WGUS54 KHUN 201420
FFWHUN
ALC049-201815-
/O.NEW.KHUN.FF.W.0021.171220T1420Z-171220T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
820 AM CST WED DEC 20 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Southwestern DeKalb County in northeastern Alabama...
* Until 1215 PM CST
* At 817 AM CST, gauge reports indicated heavy rain falling across
the warned area. Rain amounts of 3 to 5 inches have been reported
overnight.
* Locations included in the warning are Fort Payne, Crossville,
Fyffe, and Collinsville.
Big Wills Creek is expected to experience minor flooding. The
latest stage is 9.7 feet as of 715 am, but is likely near flood
stage now. The river may crest near 11 to 12 feet later this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3426 8580 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3422 8611 3453 8589
3446 8565
$$1 follow-up statement
226
WGUS74 KHUN 201704
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1104 AM CST WED DEC 20 2017
ALC049-201712-
/O.CAN.KHUN.FF.W.0021.000000T0000Z-171220T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-
1104 AM CST WED DEC 20 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DEKALB COUNTY IS
CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. The Big will Creek stage has crested at 10.3 feet
which is below the flood stage of 11.0 feet. An Areal Flood Warning
remains in effect until 1:45 pm. Please continue to heed any road
closures that may be in effect due to runoff or flooding from the
earlier heavy rain.
LAT...LON 3426 8580 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3422 8611 3453 8589
3446 8565
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 5:41 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 20, 5:41 AM CST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 541 AM CST Wed Dec 20 2017 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 513 AM CST Wed Dec 20 2017 Latest water vapor imagery shows the axis of an upper level shortwave just west of the Lower Mississippi Valley, with near zonal flow across the forecast area. At the surface an area of low pressure was centered over the ArkLaTex region, with a quasi- stationary warm front extending eastward and a weak cold front extending southward. The warm front was located just south of the forecast area, and area radars continue to show a fairly large area of moderate to heavy rainfall north of this boundary. Precip estimates up to 2 inches have been observed over the last few hours across northern Mississippi, with this translating eastward across northern Alabama and southern middle Tennessee. Through the remainder of the overnight period, expect this activity to continue to push eastward across the TN Valley. An additional 1 to 2 inches of rainfall is possible through sunrise as pockets of heavier rain propagate over the same areas. The shortwave will slowly eject east-northeast through the day and generally weaken as it moves into the TN Valley. Meanwhile, the surface low is expected to move into the Mid South region late this morning, shifting the warm front further north. Just how far north this front goes will determine the rainfall amounts through the daylight hours, as the heavier precip remains to the north. Forecast models are in generally good agreement that the warm front will reach to at least the TN River later this morning, before stalling once again. At the same time, the weak cold front will advance eastward and move through the TN Valley during the late morning and early afternoon hours. Uncertainty is somewhat high as to the amount of rainfall expected after 12Z, with most guidance showing at least a brief break in the widespread precip, when the warm front lifts north and before the cold front swings through. However, it's likely that at least an additional inch of rainfall is possible after sunrise making the storm total precip amounts through the day approaching 3 inches. Another area of uncertainty is the potential for strong to severe thunderstorms through the next 10 to 12 hours. Once again, this will all depend on how far north the warm front lifts. Based on the above noted northward progression, the southern portion of the forecast area will become situated in the warm sector by sunrise, with dewpoints approaching 60 degrees. Meanwhile, the low level jet will move through the TN Valley as the shortwave advances eastward. There will be a brief period when 0-6 km bulk shear approaches 80 kts and 0-1 km shear reaches around 20 kts. If the area is able to tap into some better instability, this will pose a threat for a few organized thunderstorms to develop. Based on the orientation of the shear, bowing segments are possible, with a low end threat for a weak tornado. The caveat, of course, will be how much instability will be in place. As dewpoints inch upwards with the northward movement of the warm front, temperatures will be able to climb as well. This may give us some marginal instability. However, weak low and mid level lapse rates, along with a weak low level inversion will limit the instability. This may be somewhat of a moot point as the lift associated with the front may be enough to overcome the limited instability. Once again, the higher threat will be along and south of the TN River during the mid to late morning hours. The window for locally heavy rainfall and the threat for severe storms will be fairly short-lived as the cold front moves through during the late morning through early afternoon hours. Meanwhile, the shortwave will move across the region during the afternoon hours, with enough lift and lingering moisture to keep light showers across the area. This activity will come to an end from west to east by the late afternoon hours, as the shortwave exists the area. Temperatures today will be fairly mild, though unseasonably warm, with highs expected to top out in the mid 60s. .SHORT TERM...(Tonight through Friday) Issued at 513 AM CST Wed Dec 20 2017 Zonal flow will take hold of the weather pattern tonight, with weak flow at the surface. Skies will be slow to clear given lingering moisture with the lack of any airmass change. Given the cloudy conditions, lows will be on the mild side, with temps only cooling into the upper 40s. Fog will also be possible across portions of the area given the moist conditions at the surface and generally calm winds. Flow aloft will become more southwesterly during the day Thursday, as surface flow veers back to the south. This will begin the influx of moisture once again, not that the area saw much drying. Skies may briefly clear during the afternoon and allow for temps to warm into the lower 60s. Southwest flow will strengthen aloft Thursday night as the subtropical ridge builds northward over Florida and a strong upper trough ejects east of the Rockies. Surface cyclogensis is expected to occur over the western Plains, with a cold front trailing southward. This system will slowly make its way eastward through the overnight hours on Thursday, and generally stall to our northeast by daybreak on Friday. An abundance of moisture will be in place, with PWs approaching 1.4 inches. Several shortwaves will eject from the long wave trough to our south and move around the northern periphery of the ridge. As these waves move through the region, rain chances will increase, with scattered showers possible just before daybreak Friday. Rain chances will increase through the day, with the highest chances north of the TN River, closer to the stalled cold front. Isolated thunderstorms will be possible during the day as instability increases slightly. Can't rule out a strong thunderstorm during the afternoon hours, though organized thunderstorms do not appear likely at this point as the main forcing remains to our north and west. Temps Thursday night and Friday will be similar to those observed on the days prior, with lows in the upper 40s and highs in the lower to mid 60s. .LONG TERM...(Friday night through Tuesday) Issued at 513 AM CST Wed Dec 20 2017 Deep-layer southwesterly flow is expected to strengthen across the forecast area on Friday night, as the region will remain situated between a mid-level high over the FL Straits and an amplifying longwave trough extending from central Canada southwestward into the northern Rockies. A preceding vorticity maxima is expected to eject east-northeastward across the southern Plains/Ozarks and weaken considerably as it accelerates into the northern mid-Atlantic region on Saturday. A rather weak surface wave related to this feature is forecast to lift northeastward from western TN into western PA by 12Z Saturday, with the cold front attached to this low forecast to push across the CWFA Saturday morning/early afternoon. At least scattered convection will likely be ongoing across the region Friday evening in the moist southerly flow regime of the warm sector, but the greatest concentration of showers/storms should occur after Midnight as the cold front enters the region from the northwest. Based on recent guidance from the GFS/ECMWF, this activity will likely continue on Saturday morning before ending from NW-to-SE during the afternoon as the cold front drifts southeastward. Although wind shear will be more than adequate for organized/severe thunderstorms, poor mid-level lapse rates will likely limit instability in spite of dewpoints in the lower 60s. This, combined with fairly weak large scale forcing for ascent, raises concern about the overall threat for severe weather, but we will continue to mention the possibility of a few strong storms in the HWO. Southwest flow aloft will continue in the wake of the cold front from Saturday night-Sunday night, as another strong shortwave trough digs southeastward from the Great Basin and into the central Plains resulting in further amplification of the central North American longwave trough. This should maintain a fair coverage of low stratus clouds at least through Sunday morning, but aside from a low chance of lingering postfrontal rainfall across the southeastern counties the majority of the region will remain void of precipitation as forecast soundings indicate rapid drying of the mid-levels. That said, guidance does suggest that deep-layer UVMs will strengthen substantially as aforementioned shortwave trough begins to shift northeastward into the lower OH Valley Sunday afternoon and this may lead to a few light showers or snow flurries (for locations north of the TN River). Synoptic scale ascent will likely remain rather strong Sunday evening as the wave advances northeastward into the central Appalachians, with a few light snow showers or flurries possible for the entire region. In spite of the expected degree of atmospheric lift, very dry air will preclude anything higher than a 20 POP for this event, with no accumulation of snow anticipated at this time. The period from Monday-Tuesday will be dry in the wake of a stronger arctic front forecast to sweep across the region on Christmas morning. Temps will be much colder, with highs in the l/m 40s and lows in the mid 20s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 541 AM CST Wed Dec 20 2017 Bit of an uncertain forecast through the next 24 hours at the KMSL and KHSV terminals. An upper level disturbance will swing through this afternoon, pushing a weak frontal boundary across the area. Low level moisture will remain fairly high, with light to moderate rain continuing through the afternoon. While there may be an isolated thunderstorm, coverage is too low to leave mention in the TAF. Clouds will generally remain below 3000 feet through the period, though some periodic improvements are possible. At this point, it appears that cigs ~1500 feet will hang around through 00Z and then lower cigs ~1000 feet will move in after 00Z. Lower cigs are possible but confidence is low. Visibilities will remain between 3 and 4SM through 09Z and then drop to around 2SM for the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until noon CST today for ALZ001>010-016. TN...Flash Flood Watch until noon CST today for TNZ076-096-097. && NEAR TERM...73 SHORT TERM...73 LONG TERM...70/DD AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 20, 5:40 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 540 AM CST Wed Dec 20 2017 ALZ001>010-016-TNZ076-096-097-211130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 540 AM CST Wed Dec 20 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Widespread rain and a few embedded thunderstorms will continue this morning as a storm system approaches the outlook area from the southwest. A few strong to marginally severe storms will be possible, especially south of the Tennessee River. Damaging wind gusts up to 60 mph and brief tornadoes will be the main threats with this activity. Otherwise, locally heavy rainfall will be possible for the entire region and a Flash Flood watch remains in effect until Noon CST. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another storm system will impact the region late this week, with a slight chance of thunderstorms beginning on Friday afternoon. The coverage of storms will be greatest on Friday night and Saturday morning, but should diminish by early afternoon. A few strong storms may occur during this period, with locally heavy rainfall possible as well. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 70/DD
In the hours before
Local storm report, Dec 20, 7:36 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
736 AM CST WED DEC 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM FLASH FLOOD 6 SW HARTSELLE 34.38N 87.02W
12/20/2017 MORGAN AL EMERGENCY MNGR
FLASH FLOODING REPORTED ON NEW CUT ROAD AT
HERRIN CREEK. WATER RESCUES UNDERWAY WITH UP
TO SIX VEHICLES TRAPPED. 3 FEET OF SWIFT
FLOOD WATERS REPORTED.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 6:47 PM CST | Dense Fog Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| Dec 20, 7:12 AM CST | Flash Flood Warning | HUN | Lawrence, Madison, Marshall, Morgan | 3 hr |
| Dec 20, 7:46 AM CST | Areal Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 6 hr |
| Dec 20, 3:32 PM CST | Special Weather Statement | HUN | Limestone | 28 min |
| Dec 20, 3:55 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 19 min |
| Dec 20, 4:25 PM CST | Special Weather Statement | HUN | Madison | 35 min |
| Dec 20, 4:51 PM CST | Special Weather Statement | HUN | Madison | 24 min |
| Dec 20, 5:20 PM CST | Special Weather Statement | HUN | Jackson | 25 min |
| Dec 20, 5:48 PM CST | Special Weather Statement | HUN | DeKalb | 27 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.